1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Canagliflozin

Discussion in 'Other Diabetic Medications' started by chocoholicnomore, Apr 19, 2016.

  1. chocoholicnomore

    chocoholicnomore Type 2 · Well-Known Member

    Messages:
    624
    Likes Received:
    103
    Trophy Points:
    83
    I was taking 2x500 metformin and doctor has now put me on canagliflozin too 100 mg once per day. Just wondered if anyone else has any experience of this medication and what they can tell me. I've googled it but doesn't say much. Just looking for personal experience of it, if it works and any side effects I should look out for. Thanks for any advice.
     
    • Like Like x 4
  2. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,693
    Trophy Points:
    298
    @chocoholicnomore - Hi:) I am on Dapagliflozin which belongs to the same group. It makes your Kidneys filter out more sugar from your blood and makes you wee a lot more. It helps to lower your HBA1C and some weight loss too, but there are 3 side effects to watch out for: lower backache, thrush and burning urine. I have suffered all three over a period of 9 months and I know of others on this forum who has suffered. I just have to temporary stop the drug with my GP's permission and then 're-start it again. Good Luck:)
     
    • Informative Informative x 1
  3. chocoholicnomore

    chocoholicnomore Type 2 · Well-Known Member

    Messages:
    624
    Likes Received:
    103
    Trophy Points:
    83
    Thanks Liam. I assume you must think it's worth the side effects. Does the good outweigh the bad? I took my first one this morning. How long before the side effects kick in and how often do you stop taking it?
     
    • Like Like x 2
    • Friendly Friendly x 1
  4. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,693
    Trophy Points:
    298
    @chocoholicnomore - Yes, In 9 months of taking the drug I have stopped it 4 times the longest time was for 2 weeks, other times just a week. My HBA1C before going on the drug was 81, and 6 months later it was 64, 3 months later 59. And I have lost 1 stone and 4lbs as well. You may not get the side effects, so stay positive and don't think about them, hope you don't.:)
     
    • Optimistic Optimistic x 1
  5. chocoholicnomore

    chocoholicnomore Type 2 · Well-Known Member

    Messages:
    624
    Likes Received:
    103
    Trophy Points:
    83
    That sounds great Liam. Well done! My last Hba1c was 88. Been going steadily upwards and I was becoming complacent. A bit wary of increasing the meds but will at least give it a try. Thanks for your replies. They've been really helpful. I always think it's good to hear actual real experiences rather than just reading facts on the internet.
     
    • Like Like x 2
    • Friendly Friendly x 1
  6. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,693
    Trophy Points:
    298
    @chocoholicnomore - I take mine at 6pm because that's Dinner and the largest meal I eat during the day. (And the loo is handy being at home) Do keep us updated on the Forum and everyone can follow your progress = Thanks:)
     
    • Like Like x 2
    • Friendly Friendly x 1
  7. chocoholicnomore

    chocoholicnomore Type 2 · Well-Known Member

    Messages:
    624
    Likes Received:
    103
    Trophy Points:
    83
    I was told to take mine before breakfast. No explanation but I just did as I was told.
     
    • Informative Informative x 2
  8. ickihun

    ickihun Type 2 · Master

    Messages:
    13,697
    Likes Received:
    18,514
    Trophy Points:
    298
    Hi @chocoholicnomore
    I also take canagliflozin 100mg.
    I too experienced thrush so stopped it immediately as I have z history of long term thrush over the years.
    However I read on one of the forums that slowly reintroducing the tablet litle by little ( bit like nut allergy therapy) it would provide better tolerance.
    I successfully did just that.
    On first attempt I lost 9lb but on stopping I regained more. Now tolerating the 100mg whole tablet I've lost 3 and a half lb of that I regained but my dietician has not recognised this yesterday and has noted I've added weight since my last dietician weigh-in. Which on paper is just that.
    Currently I'm still taking the tablet without thrush and will find out next week if I've lost anymore of that 9lb I initially lost.
    I am hugely over weight so any loss it a bonus for me.
    I'm desperate to lose weight as with the help of canagliflozin and insulin my bgs and fbgs have been steady.
    My consultant made it clear I was to perserve with canagliflozin as I've tried other meds without success. Metformin left we ill in the end. (Severe tummy cramps and loose bowels) which after 12yrs of use it wasn't bad.
    Please drink plenty and take the tablet the same time everyday. I now take it on a morning on an empty stomach but on reintroducing I also had it about 6pm on full stomach.
     
    • Informative Informative x 1
  9. chocoholicnomore

    chocoholicnomore Type 2 · Well-Known Member

    Messages:
    624
    Likes Received:
    103
    Trophy Points:
    83
    Thank you Ickihun. I will try to persevere with it, although not liking the sound of the probable side affects. I know this might sound silly but can I still low carb while taking it?
     
    • Like Like x 2
  10. ickihun

    ickihun Type 2 · Master

    Messages:
    13,697
    Likes Received:
    18,514
    Trophy Points:
    298
    I have . Throughout. Because it affects your water works keep hydrated. Water is best but not my fav drink. Water is best for all tablets.
     
  11. ickihun

    ickihun Type 2 · Master

    Messages:
    13,697
    Likes Received:
    18,514
    Trophy Points:
    298
    Warnings about canagliflozin.
    Luckily I stopped after my second bout of horrific thrush.
    My Hba1c is up 7 because of this tablets nonsense.
    I stopped it on the 9th may after no weight loss.
    To put insult to injury I had higher bgs than before I started tablet. Added weight in the long run.
    Cholesterol is up a little too. Grief is a funny thing. I have been soathing my poor mum with company and treats.
     
  12. BEVGT

    BEVGT Type 2 · Member

    Messages:
    11
    Likes Received:
    2
    Trophy Points:
    43
    I have been taking canagliflozin for three weeks but have started getting irregular heartbeats then got terrible back pain with bad stomach upset so i have stopped for a few days like some of you have done and will try again. Did not notice any drop in numbers would that have been to early.
     
    • Informative Informative x 1
  13. chocoholicnomore

    chocoholicnomore Type 2 · Well-Known Member

    Messages:
    624
    Likes Received:
    103
    Trophy Points:
    83
    After a lot of bouts of thrush I now take canagliflozin every second day and it seems to prevent the side effects. My hba1c came down from 88 to 70 but I didn't change my diet much. I expect numbers and weight loss would be better if I could cut out all the rubbish I eat
     
    • Informative Informative x 1
  14. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,693
    Trophy Points:
    298
    @chocoholicnomore - Hi :). You should try and cut out of your diet sugary foods. And drink plenty of water whilst taking the Canagliflozin to prevent yourself from dehydration.
    Are you treated for the bouts of Thrush by your GP?
     
    • Like Like x 1
  15. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    7,178
    Likes Received:
    3,856
    Trophy Points:
    198
    • Informative Informative x 2
  16. asparagusp

    asparagusp · Guest

    • Informative Informative x 1
  17. asparagusp

    asparagusp · Guest

    • Informative Informative x 1
  18. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,693
    Trophy Points:
    298
    Tagging @Providence 62 - some interesting reading on here from other members. :)
     
    • Like Like x 1
  19. Providence 62

    Providence 62 LADA · Well-Known Member

    Messages:
    932
    Likes Received:
    5,534
    Trophy Points:
    178
    Thanks @Liam1955 - been having grim times the last few months with almost constant water infections. Went to the senior partner in my GPs surgery today and he told me that Canagliflozin was the likely culprit. Advised me to stop taking it at once. So I have.

    Got my diabetic clinic appointment next week, so will sort out new medicatin. The doc suggested that I up my dose of glicazide.

    Am pleased that I might be seeing the light at the end of these water infections though!


    Prov
     
    • Hug Hug x 2
  20. ickihun

    ickihun Type 2 · Master

    Messages:
    13,697
    Likes Received:
    18,514
    Trophy Points:
    298
    Horrific things! Thrush is the devils spawn too.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook